Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 108, NWS Melbourne, FL

August 12, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 12, 1998, 3:45 PM EDT for Martin County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1998, 3:45 PM EDT (19:45 UTC)
Expired
Aug 12, 1998, 4:30 PM EDT
In force
45 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1998-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1998-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS01 KMLB 121947 RRA
SVRMLB
FLC085-122030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
345 PM EDT WED AUG 12 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 430 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF PALM CITY.  MOVEMENT WAS
  SLOWLY SOUTH.

* THE SEVERE THUNDERSTORM WILL MOVE...
    ALONG INTERSTATE 95 AND THE FLORIDA TURNPIKE WEST OF HOBE SOUND

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:23 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 12, 2:23 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
223 PM EDT WED AUG 12 1998

MAIN FORECAST PROBLEM THIS ISSUANCE WILL BE PRECIP CHANCES THURSDAY
AND FRIDAY ACROSS THE FA.

SHORT TERM...A WEAK RIDGE AXIS REMAINS ACROSS THE FA THIS AFTERNOON
AND PWAT VALUES WERE AROUND .20 INCH LOWER TODAY THAN YESTERDAY AS
PER CAP AND TBW SOUNDINGS. GULF BREEZE IN CONTROL OF FA W/ATLANTIC
BREEZE JUST COMING INLAND AS OF 17Z. THUS...EXPECT ANY SCATTERED
TSRA THIS EVENING TO POSSIBLY LAST A LITTLE LONGER THAN NORMAL...
SOMEWHAT LIKE LAST NIGHTS END TIMES. RECOMMEND WE GO AT LEAST W/A 20
PERCENT POP FOR THE FA THIS EVENING.

FOR THURSDAY...WEAK RIDGE AXIS CONTINUES TO SLOWLY BUILD WESTWARD IN
TOWARD THE FA AND WITH PWAT VALUES STILL AROUND .20 INCH MORE THAN
NORMAL...RECOMMEND THAT WE KEEP POPS FA-WIDE ON THURSDAY AROUND 40
PCT. FOR FRIDAY...W/WEAK SFC RIDGE AXIS RUNNING WEST TO EAST ACROSS
THE FA...MAY NEED TO GO MORE TOWARD CLIMO AND W/FWC POINTING MORE
TOWARD 50 POPS FA-WIDE.

TROUTMAN

In the hours before

Special weather statement, Aug 12, 10:55 AM EDT, 4 hours 50 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-121030-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1055 AM EDT WED AUG 12 1998

...SCATTERED LIGHTNING STORMS THIS AFTERNOON...

AS DAYTIME HEATING COMBINES WITH AMPLE MOISTURE AND SEA BREEZE
BOUNDARIES...SCATTERED LIGHTNING STORMS ARE EXPECTED THIS AFTERNOON.
THE EAST COAST SEABREEZE WILL START TO DEVELOP BY EARLY AFTERNOON
AND WILL WILL DRIFT INLAND FROM CAPE CANAVERAL SOUTHWARD AND REMAIN
CLOSER TO THE COAST NORTH OF THE CAPE.

STORM COVERAGE WILL INCREASE DURING THE MID AND LATE AFTERNOON AS
THE WEST COAST SEA BREEZE MOVES ACROSS THE INTERIOR AND BEGINS TO
INTERACT WITH THE EAST COAST SEA BREEZE. INITIAL STORM DEVELOPMENT
SHOULD BE FROM 5 TO 10 MILES INLAND FROM JUST SOUTH OF CAPE
CANAVERAL TO ABOUT 5 MILES EAST OF LAKE OKEECHOBEE. OTHER SCATTERED
LIGHTNING STORMS WILL DEVELOP ALONG THE GULF BREEZE INLAND AND MOVE
BACK TOWARD THE EAST COAST THROUGH THE LATE AFTERNOON AND EARLY
EVENING HOURS.

THE STORMS THIS AFTERNOON MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND VERY HEAVY DOWNPOURS WITH TOTALS OF 2 TO 3 INCHES
POSSIBLE IN A FEW SPOTS. A FEW STRONGER STORMS MAY PRODUCE WIND
GUSTS ABOVE 40 MPH AND EXCESSIVE LIGHTNING. BEFORE THE EXCESSIVE
LIGHTNING REACHES YOU...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
UNPLUG ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE. WAIT
UNTIL THE STORM IS WELL PAST BEFORE RESUMING OUTDOOR ACTIVITIES.

MARINE OUTLOOK...SCATTERED LIGHTNING STORMS WILL MOVE ACROSS THE
INTRACOASTAL AND COASTAL WATERS...ESPECIALLY FROM VERO BEACH
NORTHWARD DURING THE LATE AFTERNOON AND EVENING HOURS.

TROUTMAN

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.